In this episode, I’ll discuss a possible syndrome that might herald vaccine-induced immune thrombotic thrombocytopenia.
The two adeno-vector vaccines for COVID-19 are associated with the rare but serious adverse effect of vaccine-induced immune thrombotic thrombocytopenia. With this condition, cerebral venous sinus thrombosis is a significant concern.
A group of researchers from Germany recently published an 11 patient case series suggesting that there is a syndrome that occurs prior to thrombosis that might be used to identify and treat patients in advance of a cerebral venous sinus thrombosis.
All 11 patients presented with severe headache 5 to 18 days after adenovirus vector vaccination.
Upon testing, all 11 patients had thrombocytopenia, high d-dimer levels, and high levels of anti–PF4–heparin IgG antibodies.
4 of the patients experienced thrombosis and 7 did not.
Of the 7 patients who did not experience thrombosis, 6 of these patients received high-dose immune globulin, glucocorticoids, or therapeutic-dose anticoagulation within 5 days after headache onset.
Of the 4 patients who experienced thrombosis, therapeutic-dose anticoagulation either was not started until 6 to 9 days after headache onset or was stopped prematurely before the development of cerebral venous sinus thrombosis.
The authors make the following recommendation:
in this pre-VITT syndrome, severe headache may not develop as a symptom secondary to CVST but instead may precede CVST by several days, potentially in association with microthrombosis in smaller cortical veins. Consequently, patients who present with severe headache 5 to 20 days after adenovirus vector vaccination against coronavirus disease 2019 should undergo immediate testing for thrombocytopenia and d-dimer levels and, if available, testing for anti–PF4–heparin IgG antibodies. When these antibodies are present at high titers, patients are at imminent risk for CVST, and it is likely that this condition can be prevented with immediate treatment, such as with intravenous immune globulin.
The authors acknowledge that the decision to initiate therapeutic-dose anticoagulation in such patients must be a careful risk-benefit analysis between the chance of cerebral venous sinus thrombosis vs the chance of intracranial hemorrhage, and they suggest an individualized approach taking into account the patient’s platelet count and fibrinogen levels.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.